Iowa, 2014

Blizzard in Iowa, January 16, 2014

January 16, 2014 · NWS FSD · 8 events in 8 counties and zones

A period of northwest winds gusting to over 50 mph at times combined with existing snow cover and new snowfall of up to 2 inches to cause blizzard conditions from late morning to the start of the evening on January 16th. The blizzard caused widespread visibilities of less than one quarter mile in open areas.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A period of northwest winds gusting to over 50 mph at times combined with existing snow cover and new snowfall of up to 2 inches to cause blizzard conditions from late morning to the start of the evening on January 16th. The blizzard caused widespread visibilities of less than one quarter mile in open areas. Travel was brought to a temporary halt and schools and some businesses were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 16, 11:31 AM CST, 29 minutes earlier.

Area forecast discussion, Jan 16, 11:31 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 AM CST THU JAN 16 2014

.UPDATE...
ISSUED AT 1033 AM CST THU JAN 16 2014

SNOW DEVELOPMENT HAD EXPANDED...OBVIOUSLY TAKING ADVANTAGE OF THE
MOIST VERY UNSTABLE LOW LEVEL AIR ALONG AND AHEAD OF THE
APPROACHING ARCTIC FRONT...THIS WE HAVE BEEN WATCHING SINCE
YESTERDAY. THE LIFT IS BEING PROVIDED BY THE STRONG SHORT WAVE
THE FRONT IS ASSOCIATED WITH. ALSO...WINDS WHICH HAVE SLACKED OFF
A LITTLE IN THE NORTHEAST HALF WILL PICK UP AGAIN WITH AND BEHIND
THE FRONT. THIS MEANS MORE NEW SNOW THROUGH THIS AFTERNOON WITH
THE STRONG WINDS TO BLOW IT...AND A NEED TO EXPAND THE BLIZZARD
WARNING SOUTHWEST AND SOUTH...WITH HURON TO SIOUX FALLS TO SPENCER
IA NOW INCLUDED. THE REST OF THE HIGH WIND WARNING STILL LOOKS
GOOD.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 458 AM CST THU JAN 16 2014

MAIN FORECAST CONCERNS FOR TODAY CONTINUE TO BE HIGH WINDS AND
BLIZZARD CONDITIONS OVER PORTIONS OF THE AREA. AS OF 4 AM ARCTIC
FRONT IS MAKING ITS WAY SOUTH OVER EASTERN NORTH DAKOTA AND WEST
CENTRAL MINNESOTA. AS EXPECTED SEEING AN AREA OF SNOW SHOWERS AND
ENHANCED MIXING ALONG AND BEHIND THIS FRONT...WITH BOTH FARGO AND
GRAND FORKS SEEING VISIBILITIES DROP DOWN TO UNDER A MILE WITH WIND
GUSTS AROUND 50 KTS. VAD WIND PROFILES SHOW AROUND 50 TO 60 KTS AT
1500 FEET OFF THE SURFACE. BUT AT THIS TIME THE LACK OF COLD AIR
ADVECTION IS KEEPING THE NEAR SURFACE LAYER STABLE ENOUGH TO PREVENT
MUCH OF THIS FROM MIXING TO THE SURFACE. ALTHOUGH WE ARE STARTING TO
SEE PERIODIC GUSTS BETWEEN 40 AND 50 MPH OUT THERE. AM WORRIED ABOUT
A PERIOD OF ENHANCED MIXING THIS MORNING THOUGH. THIS HAS HAPPENED
UPSTREAM WITH GUSTS OF 60 TO 70 MPH ACROSS PORTIONS OF CENTRAL NORTH
DAKOTA AND AT ABERDEEN. TOUGH TO PIN DOWN EXACTLY WHY THIS BURST OF
WINDS IS OCCURRING...BUT IF IT CONTINUES TO SURGE SOUTHEASTWARD...WE
COULD SEE VERY STRONG GUSTS ACROSS PORTIONS OF OUR CWA EARLY TO MID
MORNING. SUNRISE MAY ALSO HELP US BEGIN TO MIX INTO THESE STRONGER
WINDS ALOFT. ARCTIC FRONT IS PROJECTED TO MOVE INTO SOUTHWEST
MINNESOTA BY 14 TO 16Z...APPROACH INTERSTATE 29 BY AROUND 16 TO
17Z...AND THE MISSOURI RIVER BY 18Z. EXPECT ANOTHER BURST OF
STRONGER WINDS BEHIND THIS FRONT AS WELL. THUS IN GENERAL SUSTAINED
NORTHWESTERLY WINDS OF 30 TO 45 MPH CAN BE EXPECTED FOR MUCH OF THE
DAY...WITH GUSTS OF 50 TO 60 MPH. A FEW GUSTS AROUND 65 MPH SEEM
POSSIBLE AS WELL BOTH AHEAD OF AND BEHIND THE ARCTIC FRONT.

SECOND CONCERN IS SNOW AND BLOWING SNOW. ONE AREA OF LIGHT SNOW IS
CURRENTLY ENTERING OUR NORTHERN CWA. FOR THE MOST PART UPSTREAM
VISIBILITIES HAVE NOT BEEN TOO BAD WITH THIS FIRST BURST OF
SNOW...ALTHOUGH WATERTOWN HAS BEEN BELOW A MILE. THUS NOT THINKING
WIDESPREAD WHITEOUT CONDITIONS WITH THIS FIRST BATCH THIS
MORNING...ALTHOUGH THERE CERTAINLY COULD BE AREAS WHERE VISIBILITIES
DROP BELOW A MILE...WITH BRIEF NEAR WHITEOUT CONDITIONS. SHOULD SEE
ANOTHER AREA OF SNOW SHOWERS MOVE ACROSS THE CWA WITH THE ARCTIC
FRONT PASSAGE. THE BOUNDARY LAYER ACTUALLY BECOMES UNSTABLE WITH
STEEP LOW LEVEL LAPSE RATES ASSOCIATED WITH THE COLD AIR INTRUSION.
THIS IS USUALLY A GOOD SIGN FOR SNOW SHOWERS...AND A FEW BRIEFLY
HEAVIER SNOW SQUALLS. LOOKS LIKE JUST ABOUT THE WHOLE
CWA...ESPECIALLY ALONG AND EAST OF THE JAMES RIVER...ARE OPEN TO
THIS POSSIBILITY. THUS THERE COULD BE PERIODS OF VISIBILITY BELOW A
MILE...WITH BRIEF NEAR WHITEOUT CONDITIONS...JUST ABOUT ANYWHERE
FROM ABOUT MID MORNING INTO EARLY AFTERNOON.

THE BIGGER QUESTION MARK IS WHAT HAPPENS DURING THE
AFTERNOON BEHIND THE ARCTIC FRONT. SUBSIDENCE AND DRYING SLOWLY
WORKS IN FROM THE TOP DOWN IN THE PROFILE. THE DEEPEST COLD AIR AND
MOISTURE IS DEFINITELY IN OUR EAST CLOSER TO THE UPPER LOW. THUS
THIS AREA HAS THE BEST OPPORTUNITY OF SEEING INSTABILITY SNOW
SHOWERS THROUGH THE AFTERNOON HOURS. AS MENTIONED ABOVE...ANY
HEAVIER SNOW SHOWERS WILL RESULT IN NEAR WHITEOUT CONDITIONS GIVEN
THE VERY STRONG WINDS. IT IS JUST A MATTER OF WHERE THE SNOW SHOWERS
ARE PERSISTENT ENOUGH TO RESULT IN WIDESPREAD BLIZZARD CONDITIONS.
DID REMOVE HURON FROM THE BLIZZARD WARNING...AS BELIEVE THE SNOW
SHOWERS WILL BE ISOLATED ENOUGH TO PREVENT THESE WIDESPREAD WHITEOUT
CONDITIONS. UNCERTAIN FURTHER EAST TOO...BUT WILL KEEP THE BLIZZARD
WARNING...AND THE DAY SHIFT CAN MONITOR TRENDS. THE BLIZZARD WARNING
AREA DEFINITELY HAS THE BEST CHANCE OF SEEING PERSISTENT ENOUGH SNOW
SHOWERS TO RESULT IN VERY POOR VISIBILITY. AND IF WE DO GET AROUND
AN INCH OF NEW SNOW...WHICH IS VERY POSSIBLE...GIVEN THE GLACIATED
SNOW COVER...THIS SNOW WILL IMMEDIATELY BE LOFTED AND BLOW.

TEMPERATURES WILL BE AT THERE WARMEST THIS MORNING...GENERALLY 30S.
THEY WILL CRASH FROM NORTH TO SOUTH THROUGH THE DAY...DROPPING INTO
THE SINGLE DIGITS AND TEENS BY EVENING EAST OF THE JAMES RIVER. LOWS
TONIGHT WILL BE BELOW ZERO OVER THE NORTHEAST HALF OF THE AREA...AND
THE SINGLE DIGITS AND TEENS WEST OF THE JAMES RIVER. WINDS WILL
SLOWLY SUBSIDE THROUGH THE NIGHT. ALTHOUGH WIND CHILL VALUES ARE
EXPECTED TO DROP TO AROUND 25 BELOW ZERO ALONG AND EATS OF A
BROOKINGS TO SPENCER LINE. THE DAY SHIFT MAY NEED TO CONSIDER A WIND
CHILL ADVISORY AFTER THE HIGH WIND WARNING EXPIRES.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 458 AM CST THU JAN 16 2014

FRIDAY WILL BE ANOTHER COOL DAY ACROSS THE EASTERN HALF OF THE
REGION AS THE SURFACE RIDGE EXPANDS EASTWARD ACROSS THE NORTHERN
PLAINS...LEAVING NORTHERLY FLOW IN PLACE FOR MUCH OF THE DAY FOR
AREAS EAST OF I29. TO THE WEST...LIGHT RETURN FLOW GRADUALLY
DEVELOPS IN SOUTH CENTRAL SD IN THE AFTERNOON...AND SHOULD HELP
BOOST HIGHS INTO THE 30S WEST OF THE JAMES RIVER. MID LEVEL WARM AIR
ADVECTION SLOWLY BUILDS EASTWARD FRIDAY AFTERNOON AND EVENING WHILE
A FAIRLY POTENT CLIPPER WAVE DIVES SOUTH SOUTHEAST THROUGH MINNESOTA
FRIDAY NIGHT THROUGH SATURDAY MORNING. WHILE THIS WAVE DOES APPEAR
TO BE TRENDING STRONGER WITH EACH RUN...THE FORECAST TRACK HAS BEEN
NUDGING SLIGHTLY TO THE EAST. THE MAIN IMPACT TO OUR FORECAST AREA
WILL BE ANOTHER ROUND OF WINDY CONDITIONS...ALBEIT NOT NEARLY AS
EXTREME AS WHAT WE WILL BE SEEING TODAY. STILL...LOOKS LIKE SOLID
WIND ADVISORY CONDITIONS FOR THE ENTIRE FORECAST AREA ON SATURDAY.
OTHERWISE...THERE IS A LOW CHANCE FOR SOME LIGHT SNOW MAINLY NEAR
THE BUFFALO RIDGE FRIDAY NIGHT AND SATURDAY MORNING...BUT ANY
ACCUMULATION WOULD BE WELL UNDER AN INCH IF SNOW DOES OCCUR.

THE UPCOMING WEEKEND AND INTO EARLY NEXT WEEK OVERALL LOOKS DRY WITH
PREDOMINANT NORTHWEST UPPER LEVEL FLOW. TEMPERATURES WARM SATURDAY
AND SUNDAY...POTENTIALLY REACHING THE 40S FOR MOST OF THE FORECAST
AREA AND EVEN SOME LOW 50S IN SOUTH CENTRAL. MODELS SHOWING BETTER
CONSENSUS ON BRINGING COOLER TEMPERATURES INTO THE AREA MONDAY AND
TUESDAY WITH THE ARRIVAL OF THE NEXT WAVE. CLIPPER WAVE AROUND THE
TUESDAY/TUESDAY NIGHT TIME FRAME COULD BRING SOME LIGHT SNOW TO THE
BUFFALO RIDGE ONCE AGAIN...BUT WILL LEAVE OUT MENTION FOR NOW WITH
TIMING AND RUN TO RUN INCONSISTENCIES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1131 AM CST THU JAN 16 2014

FROM HON TO FSD TO SLB AND NORTHEAST...WIDESPREAD CEILINGS 1-3K
FEET AND VISIBILITIES BELOW 3SM IN SNOW AND BLOWING SNOW THROUGH
18/00Z IMPROVING FROM THE NORTH TO VFR 18/00Z-04Z...THEN VFR 18
/04Z-18Z. SOUTHWEST OF HON/FSD/SLB LINE THROUGH 18/00Z VFR WITH A
FEW AREAS OF CEILINGS 2-3K FEET AND VISIBILITIES 3-5SM IN LIGHT
SNOW AND BLOWING SNOW...THEN VFR 18/00Z-18Z. OVER THE AREA SURFACE
GUSTS TO 50 KNOTS FROM THE NORTHWEST...THEN PEAK GUSTS DECREASING
FROM WEST TO EAST TO BELOW 25 KNOTS 18/00Z-09Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 9 PM CST THIS EVENING FOR SDZ050-052-053-
     057>060-063>066-068>071.

     BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR SDZ038>040-
     054>056-061-062-067.

MN...BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ097-098.

     BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ071-072-080-
     081-089-090.

IA...HIGH WIND WARNING UNTIL 9 PM CST THIS EVENING FOR IAZ020>022-031-
     032.

     BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR IAZ001>003-
     012>014.

NE...HIGH WIND WARNING UNTIL 9 PM CST THIS EVENING FOR NEZ013-014.

&&

UPDATE...
SHORT TERM...CHENARD
LONG TERM...
AVIATION...
Hazardous weather outlook, Jan 16, 11:58 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1158 AM CST THU JAN 16 2014

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1158 AM CST THU JAN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
NUMEROUS SNOW SHOWERS WILL CONTINUE THIS AFTERNOON NEAR4 AND
NORTHEAST OF A HURON TO SIOUX FALLS TO STORM LAKE IOWA
LINE...INCLUDING ALL OF SOUTHWEST MINNESOTA. THE COMBINATION OF
THIS SNOW AND VERY STRONG WINDS WILL RESULT IN BLIZZARD OR
WHITEOUT CONDITIONS WITH ZERO VISIBILITY IN OPEN AREAS. NEW SNOW
ACCUMULATION WILL RANGE FROM 1 TO 2 INCHES. FURTHER SOUTHWEST...A
FEW SCATTERED SNOW SHOWERS WILL BRING LITTLE ACCUMULATION AND
ONLY SOME PATCHY BLOWING SNOW. THE SNOW WILL END BY THE START OF
THIS EVENING AND THE BLOWING SNOW WILL END LATER THIS EVENING AS
WINDS DECREASE.

WIND CHILL VALUES ARE EXPECTED TO DROP TO AROUND 25 BELOW ZERO
TONIGHT ALONG AND NORTHEAST OF A BOOKINGS TO SPENCER IOWA LINE.

WIND AND FOG...
NORTHWEST WINDS OF 30 TO 45 MPH...GUSTING 50 TO 65 MPH ARE
EXPECTED THROUGH THIS AFTERNOON INTO THE START OF THE EVENING.
WINDS WILL DECREASE RAPIDLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS...POSSIBLY GUSTING TO OVER 40 MPH...ARE
POSSIBLE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jan 16, 11:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 AM CST THU JAN 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 AM     NON-TSTM WND GST 3 W GEDDES              43.26N 98.76W
01/16/2014  M58 MPH          CHARLES MIX        SD   MESONET

            MESONET STATION LAKE ANDES RAWS /RLAS2/

0512 AM     NON-TSTM WND GST 3 N SIOUX FALLS         43.59N 96.73W
01/16/2014  M63 MPH          MINNEHAHA          SD   ASOS

            ASOS STATION SIOUX FALLS, SD /FSD/

0525 AM     NON-TSTM WND GST 1 NE MADISON            44.02N 97.09W
01/16/2014  M60 MPH          LAKE               SD   AWOS

            AWOS STATION 1 ENE MADISON /MDS/

0609 AM     NON-TSTM WND GST 1 WSW ORANGE CITY       43.00N 96.08W
01/16/2014  M61 MPH          SIOUX              IA   MESONET

            MESONET STATION 1 WSW ORANGE CITY /RTNI4/

1046 AM     NON-TSTM WND GST 3 S CHAMBERLAIN         43.77N 99.32W
01/16/2014  M59 MPH          BRULE              SD   ASOS

            ASOS STATION CHAMBERLAIN MUNICIPAL AIRPORT
            /9V9/

1052 AM     NON-TSTM WND GST 2 NNW HURON             44.39N 98.23W
01/16/2014  M62 MPH          BEADLE             SD   ASOS

            ASOS STATION HURON REGIONAL AIRPORT /HON/

1058 AM     NON-TSTM WND GST 3 N MITCHELL            43.77N 98.04W
01/16/2014  M62 MPH          DAVISON            SD   ASOS

            ASOS STATION MITCHELL MUNICIPAL AIRPORT
            /MHE/

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jan 16, 11:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CST THU JAN 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     NON-TSTM WND GST 1 ESE GREGORY           43.22N 99.40W
01/16/2014  M59 MPH          GREGORY            SD   MESONET

            MESONET STATION 1 ESE GREGORY /K9D1/

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Sioux

When
January 16, 12:00 PM CST to 6:00 PM CST
Where
Sioux forecast zone
Reported by
Trained Spotter
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Northwest winds gusting to over 50 mph combined with existing snow cover and new snowfall of up to 2 inches to cause widespread frequent visibilities below a quarter mile in blowing snow. Schools and some businesses closed as travel temporarily became difficult to impossible.

Blizzard, O'Brien

When
January 16, 12:00 PM CST to 6:00 PM CST
Where
O'Brien forecast zone
Reported by
Trained Spotter
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Northwest winds gusting to over 50 mph combined with existing snow cover and new snowfall of up to 2 inches to cause widespread frequent visibilities below a quarter mile in blowing snow. Schools and some businesses closed as travel temporarily became difficult to impossible.

Blizzard, Clay

When
January 16, 12:00 PM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
Broadcast Media
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Northwest winds gusting to over 50 mph combined with existing snow cover and new snowfall of up to 2 inches to cause widespread frequent visibilities below a quarter mile in blowing snow. Schools and some businesses closed as travel temporarily became difficult to impossible.

Blizzard, Lyon

When
January 16, 1:00 PM CST to 7:00 PM CST
Where
Lyon forecast zone
Reported by
Emergency Manager
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Northwest winds gusting to over 50 mph combined with existing snow cover and new snowfall of up to 2 inches to cause widespread frequent visibilities below a quarter mile in blowing snow. Schools and some businesses closed as travel temporarily became difficult to impossible.

Blizzard, Osceola

When
January 16, 1:00 PM CST to 7:00 PM CST
Where
Osceola forecast zone
Reported by
Trained Spotter
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Northwest winds gusting to over 50 mph combined with existing snow cover and new snowfall of up to 2 inches to cause widespread frequent visibilities below a quarter mile in blowing snow. Schools and some businesses closed as travel temporarily became difficult to impossible.

Blizzard, Dickinson

When
January 16, 1:00 PM CST to 7:00 PM CST
Where
Dickinson forecast zone
Reported by
Law Enforcement
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Northwest winds gusting to over 50 mph combined with existing snow cover and new snowfall of up to 2 inches to cause widespread frequent visibilities below a quarter mile in blowing snow. Schools and some businesses closed as travel temporarily became difficult to impossible.

Blizzard, Plymouth

When
January 16, 1:00 PM CST to 7:00 PM CST
Where
Plymouth forecast zone
Reported by
Law Enforcement
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Northwest winds gusting to over 50 mph combined with existing snow cover and new snowfall of up to 2 inches to cause widespread frequent visibilities below a quarter mile in blowing snow. Schools and some businesses closed as travel temporarily became difficult to impossible.

Blizzard, Cherokee

When
January 16, 2:00 PM CST to 7:00 PM CST
Where
Cherokee forecast zone
Reported by
Trained Spotter
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Northwest winds gusting to over 50 mph combined with existing snow cover and new snowfall of up to 2 inches to cause widespread frequent visibilities below a quarter mile in blowing snow. Schools and some businesses closed as travel temporarily became difficult to impossible.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494584, 494586, 494587, 494581, 494582, 494583, 494588, 494590.